Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2020, 6:47 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 58 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2020, 6:47 PM CDT (23:47 UTC)
- Expired
- Jun 24, 2020, 7:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Edwards County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:00 PM CDT | HAIL 1 | 3 Nnw Lewis, KS | SPOTTER REPORTS 3 INCH HAIL. |
| Jun 24, 7:00 PM CDT | HAIL 1 | 3 Nnw Lewis, KS | CORRECTS PREVIOUS HAIL REPORT FROM 3 NNW LEWIS. SPOTTER REPORTS QUARTERS UP TO 3 INCH HAIL. |
| Jun 24, 7:00 PM CDT | HAIL 3 | 3 Nnw Lewis, KS | TRAINED SPOTTER REPORTED UP TO 3 INCH HAIL. |
| Jun 24, 7:00 PM CDT | HAIL 3 | 3 Nnw Lewis, KS | |
| Jun 24, 7:03 PM CDT | HAIL 2 | 1 Ene Lewis, KS | SPOTTER NETWORK REPORT OF 2 INCH SIZED HAIL. |
| Jun 24, 7:13 PM CDT | HAIL 2.5 | 1 Wsw Lewis, KS | SPOTTER NETWORK REPORT OF 2.5 INCH HAIL. |
| Jun 24, 7:35 PM CDT | HAIL 1 | 7 Wsw Centerview, KS | SPOTTER REPORT OF QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
559
WUUS53 KDDC 242347
SVRDDC
KSC047-145-250045-
/O.NEW.KDDC.SV.W.0121.200624T2347Z-200625T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
647 PM CDT Wed Jun 24 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
South central Pawnee County in south central Kansas...
Edwards County in south central Kansas...
* Until 745 PM CDT.
* At 646 PM CDT, a severe thunderstorm was located near Lewis, moving
south at 15 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Kinsley, Lewis, Fellsburg, Centerview and Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3808 9937 3805 9915 3775 9903 3775 9954
TIME...MOT...LOC 2346Z 007DEG 14KT 3800 9928
HAIL...2.50IN
WIND...70MPH
$$
SUGDEN3 follow-up statements
232
WWUS53 KDDC 250002
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
702 PM CDT Wed Jun 24 2020
KSC047-145-250045-
/O.CON.KDDC.SV.W.0121.000000T0000Z-200625T0045Z/
Pawnee KS-Edwards KS-
702 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL PAWNEE AND EDWARDS COUNTIES...
At 702 PM CDT, a severe thunderstorm was located very near Lewis,
moving south at 15 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Kinsley, Lewis, Fellsburg, Centerview and Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3804 9937 3803 9915 3775 9903 3775 9954
TIME...MOT...LOC 0002Z 007DEG 14KT 3794 9929
HAIL...3.00IN
WIND...70MPH
$$
SUGDEN274
WWUS53 KDDC 250024
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
724 PM CDT Wed Jun 24 2020
KSC145-250033-
/O.CAN.KDDC.SV.W.0121.000000T0000Z-200625T0045Z/
Pawnee KS-
724 PM CDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PAWNEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
LAT...LON 3800 9938 3797 9913 3775 9903 3775 9954
TIME...MOT...LOC 0023Z 007DEG 14KT 3786 9930
$$
KSC047-250045-
/O.CON.KDDC.SV.W.0121.000000T0000Z-200625T0045Z/
Edwards KS-
724 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN EDWARDS COUNTY...
At 723 PM CDT, a severe thunderstorm was located near Centerview,
moving south at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Kinsley, Lewis, Fellsburg, Centerview and Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3800 9938 3797 9913 3775 9903 3775 9954
TIME...MOT...LOC 0023Z 007DEG 14KT 3786 9930
HAIL...2.00IN
WIND...70MPH
$$
SUGDEN190
WWUS53 KDDC 250035
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
735 PM CDT Wed Jun 24 2020
KSC047-250045-
/O.EXP.KDDC.SV.W.0121.000000T0000Z-200625T0045Z/
Edwards KS-
735 PM CDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDWARDS COUNTY WILL
EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
LAT...LON 3800 9938 3797 9913 3775 9903 3775 9954
TIME...MOT...LOC 0035Z 007DEG 14KT 3782 9931
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:40 PM CDT, 7 minutes earlier.
Area forecast discussion, Jun 24, 6:40 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 640 PM CDT Wed Jun 24 2020 ...Updated Aviation Section... .SHORT TERM...(This afternoon through Thursday night) Issued at 1200 PM CDT Wed Jun 24 2020 Late morning mesoanalysis would suggest a severe weather risk across SW Kansas this afternoon/early evening. Dewpoints in the mid 60s across the central zones have established a respectable axis of instability, with MUCAPE of 2000-3000 J/kg, already as of late morning. Moisture convergence along a weak frontal boundary is expected to get a few storms initiated by 3 pm, and effective bulk shear will support some supercell structures given the ample CAPE. SPC has upgraded the NE 1/3 of SW KS to a slight risk (15% wind/hail probability), and we will update social media messaging. The area of greatest concern is the NE/east zones, where convergence on the weak frontal boundary, and enhanced shear/backed surface winds will come into play near the remnant outflow boundary from this morning's convection. It is NWly flow in late June in western Kansas, and you have to be ready for the "NW flow surprise/mesoscale accident". That said, overall forcing for ascent is weak at best. Given this, we are confident to see some storms, but coverage should be isolated. Given an isolated supercell, hail up to 2 inches in diameter is possible. South winds will remain elevated tonight, as boundary layer mixing is maintained by a low level jet (850 mb/2000 ft agl winds to near 50 mph). As such, temperatures will struggle to fall to the mid to upper 60s by sunrise Thursday. The Kansas wind machine returns on Thursday, after a several day break. Mid level flow will become zonal/westerly, which will in turn deepen a 996 mb leeside surface cyclone near Goodland by 7 pm (per 12z NAM). Progged pressure gradients near 10 mb across SW KS will support south wind gusts near 40 mph. Daylight hours of Thursday appear dry, with scattered thunderstorms at least near the northern zones Thursday night. Afternoon temperatures in the mid 90s will be typical Thursday afternoon. .LONG TERM...(Friday through Wednesday) Issued at 155 PM CDT Wed Jun 24 2020 The best chance of thunderstorms during the long term continues to focus on the Friday/Friday night time frame, when the relative maximum in pop grids from NBM was retained. 12z ECMWF continues to suggest MCS generation in the western Kansas vicinity Friday afternoon, and maturing into an MCS into eastern Kansas Friday evening. Over the weekend, modest westerly midlevel flow Saturday will become SWly on Sunday, in response to a strong 554dm closed low diving into Oregon by 7 pm Sunday. At least isolated late day convection is most likely across the eastern zones Saturday. Sunday through Tuesday, closed low over the Pac NW slowly dissolves into a broad trough per 12z ECMWF, making very little progress eastward. Flow over the plains will remain SWly early next week, but models suggest a weak nebulous flow, with probably occasional weak shortwaves embedded. The moisture and instability of late June will be there, so will need to determine thunderstorm coverage/intensity on a day to day basis. There is little convective predictability that far out, but it is clear the afternoons will be hotter early next week, with maximum temperatures in the upper 90s/near 100 Monday and Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 637 PM CDT Wed Jun 24 2020 Scattered thunderstorms were ongoing across portions of mainly central Kansas early this evening at the onset of this TAF period, with some thunderstorms attempting to back-build into Ford County. This could affect the DDC terminal through the mid evening hours, so we will maintain VCTS for DDC. We will keep the rest of the terminals HYS, GCK, LBL free of thunderstorms in the TAF given lower confidence and expected coverage. A nocturnal low level jet will develop in the 45-50 knot range, leading to low level wind shear concerns overnight. Strong south-southwest surface winds will develop on Thursday with sustained winds in the 20 to 25 knot range and gusts above 30 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 95 68 94 / 30 10 20 30 GCK 64 94 67 94 / 30 10 20 20 EHA 65 94 67 94 / 20 10 20 20 LBL 66 96 66 96 / 20 10 20 10 HYS 65 94 69 92 / 30 10 40 40 P28 67 93 69 96 / 20 0 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 3:05 AM CDT, 15 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Wed Jun 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Wed Jun 24 2020 /205 AM MDT Wed Jun 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms are possible this afternoon mainly along and south of highway 96. A few storms could be capable of hail to the size of quarters and wind gusts to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms will be possible for the next several days. Severe risk should remain low however a few storms with the potential of hail the size of quarters and wind gusts to 60 mph can't be ruled out. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 24, 5:49 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Dodge City KS 549 PM CDT Wed Jun 24 2020 KSZ043-044-242315- Lane KS-Scott KS- 549 PM CDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES UNTIL 615 PM CDT... At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near Healy, moving south at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Healy and Manning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until midnight CDT for west central Kansas. LAT...LON 3864 10068 3863 10054 3849 10050 3848 10077 TIME...MOT...LOC 2249Z 352DEG 10KT 3858 10065 SUGDEN
Local storm report, Jun 24, 5:54 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 4 E ASH VALLEY 38.30N 99.14W
06/24/2020 E1.75 INCH PAWNEE KS TRAINED SPOTTER
&&
RMLLocal storm report, Jun 24, 6:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 6 S TIMKEN 38.39N 99.18W
06/24/2020 E1.25 INCH RUSH KS TRAINED SPOTTER
HALF DOLLAR SIZE HAIL REPORTED ALONG WITH
GUSTY WINDS AND QUITE A BIT OF RAIN BUT NOT
SURE HOW MUCH.
&&
RMLLocal storm report, Jun 24, 6:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL LARNED 38.18N 99.10W
06/24/2020 E1.00 INCH PAWNEE KS PUBLIC
QUARTER SIZE HAIL REPORTED.
&&
RMLSpecial weather statement, Jun 24, 6:28 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 628 PM CDT Wed Jun 24 2020 KSZ043-044-250015- Lane KS-Scott KS- 628 PM CDT Wed Jun 24 2020 ...SPECIAL WEATHER STATEMENT... At 627 PM CDT, Doppler radar was tracking a strong thunderstorm very near Amy, moving south at 15 mph. Hail up to one half inch is expected. Locations impacted include... Dighton, Grigston, Amy and Manning. A Severe Thunderstorm Watch remains in effect until midnight CDT for west central Kansas. LAT...LON 3854 10076 3860 10049 3839 10038 3831 10070 TIME...MOT...LOC 2327Z 347DEG 11KT 3849 10062 TURNER
Local storm report, Jun 24, 6:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL FRIZELL 38.17N 99.22W
06/24/2020 E1.00 INCH PAWNEE KS TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL IN TOWN.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:18 PM CDT | Special Weather Statement | DDC | Hamilton | 27 min |
| Jun 23, 7:43 PM CDT | Special Weather Statement | DDC | Hamilton | 62 min |
| Jun 23, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 40 min |
| Jun 23, 8:59 PM CDT | Special Weather Statement | DDC | Stanton | 46 min |
| Jun 24, 3:34 PM CDT | Special Weather Statement | DDC | Rush | 26 min |
| Jun 24, 3:56 PM CDT | Special Weather Statement | DDC | Rush | 34 min |
| Jun 24, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 28 min |
| Jun 24, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 62 min |
| Jun 24, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 53 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 16 min |
| Jun 24, 5:39 PM CDT | Special Weather Statement | DDC | Stanton | 51 min |
| Jun 24, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 21 min |
| Jun 24, 5:49 PM CDT | Special Weather Statement | DDC | Lane | 26 min |
| Jun 24, 5:57 PM CDT | Areal Flood Advisory | DDC | Pawnee, Rush | 3 hr |
| Jun 24, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 42 min |
| Jun 24, 6:28 PM CDT | Special Weather Statement | DDC | Lane | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.